Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Austin/San Antonio, TX

February 21, 20095 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Feb 21, 2009, 9:46 AM CST for 5 counties in Texas. It took effect at Feb 21, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2009, 9:46 AM CST (15:46 UTC)
In effect from
Feb 21, 2009, 10:00 AM CST
Expired
Feb 21, 2009, 6:00 PM CST
In force
8 hr
Issued by
NWS Austin/San Antonio, TX

Counties Edwards County, TX, Kinney County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 46 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 3.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 211546
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
946 AM CST SAT FEB 21 2009

...A RED FLAG WARNING IS IN EFFECT TODAY FOR THE EDWARDS PLATEAU AND
WESTERN HILL COUNTRY...

.A COLD FRONT WILL MOVE ACROSS THE SOUTH CENTRAL TEXAS TODAY. NORTH
TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 MPH AND RELATIVE
HUMIDITIES FALLING TO 20 PERCENT WILL RESULT IN FIRE WEATHER CONDITIONS
REACHING CRITICAL LEVELS.

TXZ183>185-202-203-220000-
/O.NEW.KEWX.FW.W.0006.090221T1600Z-090222T0000Z/
VAL VERDE-EDWARDS-REAL-KINNEY-UVALDE-
946 AM CST SAT FEB 21 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

A RED FLAG WARNING IS IN EFFECT FOR VAL VERDE...EDWARDS...REAL...KINNEY
AND UVALDE COUNTIES. NORTHWEST TO NORTHWEST WINDS OF 20 TO 30 MPH AND
RELATIVE HUMIDITIES FALLING TO 20 PERCENT WILL OCCUR BEHIND THE COLD
FRONT.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 5:42 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 21, 5:42 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 AM CST SAT FEB 21 2009

.AVIATION...
A MVFR STRATUS DECK DEVELOPING AHEAD OF A COLD FRONT WILL IMPACT
TAFS SITES FOR A FEW HOURS THIS MORNING. VFR CONDITIONS WILL
RETURN BY 17-18Z AS THE FROPA PUSHES ACROSS THE REGION. LIGHT AND
VARIABLE WINDS THIS MORNING WILL SHIFT TO NORTHERLY AND INCREASE
TO 10 TO 15 KTS BY 15-17Z. TIGHT PRESSURE GRADIENTS ALONG AND
BEHIND THE FRONT WILL ENABLE SFC WINDS TO INCREASE TO 15 TO 25 KTS
WITH GUSTS TO 30 KTS AFTER 18Z. GUSTS WILL GRADUALLY DIMINISH
AROUND SUNSET WITH SUSTAINED WINDS AOB 15 KTS BY 03Z.

&&

.PREV DISCUSSION... /ISSUED 423 AM CST SAT FEB 21 2009/

DISCUSSION...
THE COLD FRONT IS CURRENTLY PUSHING ACROSS THE RED RIVER VALLEY
AND HAS JUST PASSED LUBBOCK. THIS FRONT WILL PUSH THROUGH OUR AREA
BETWEEN 14-20Z WITH BREEZY CONDITIONS BEHIND IT...JUST SHY OF WIND
ADVISORY THRESHOLDS. AHEAD OF THE FRONT...PWATS ARE ON THE
INCREASE AND SHOWERS ARE FORECAST TO DEVELOP LATER THIS
MORNING...MAINLY ALONG AND EAST OF INTERSTATE 35. THUNDERSTORMS
ARE POSSIBLE ACROSS OUR SOUTHEASTERN-MOST COUNTIES THIS AFTERNOON
AHEAD OF THE FRONT...BUT NO SEVERE STORMS ARE EXPECTED. RAINFALL
AMOUNTS TODAY WILL GENERALLY RANGE FROM A TRACE TO ONE TENTH OF AN
INCH. A HARD FREEZE IS EXPECTED ACROSS THE HILL COUNTRY
TONIGHT...WITH TEMPERATURES HOVERING AROUND FREEZING ALONG THE
I-35 CORRIDOR. TEMPERATURES WILL MODERATE SUNDAY AND BEGIN A
WARMING TREND GOING INTO MID WEEK. PATCHY FOG AND DRIZZLE ARE
FORECAST LATE MONDAY NIGHT INTO TUESDAY AS GULF MOISTURE RETURNS
TO THE AREA. ANOTHER COLD FRONT IS FORECAST TO PUSH INTO OUR AREA
FRIDAY...BUT IT IS UNCLEAR AT THIS TIME WHERE THE FRONT WILL STALL
GIVEN DIFFERENCES IN THE 00Z MEDIUM RANGE MODEL SOLUTIONS.

OUR MAX/MIN TEMP NUMBERS ARE VERY CLOSE TO THE NAM MOS THROUGH
SUNDAY NIGHT...WHICH ARE GENERALLY ABOVE THE GFS MOS FOR MAX TEMPS
AND BELOW THE GFS MOS FOR MIN TEMPS.

FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST THIS AFTERNOON
ACROSS THE EDWARDS PLATEAU...INCLUDING VAL VERDE COUNTY. EXTREMELY
LOW RELATIVE HUMIDITIES ARE FORECAST SUNDAY ACROSS THE ENTIRE
AREA...WITH NEAR CRITICAL FIRE WEATHER CONDITIONS FORECAST SUNDAY
AFTERNOON ACROSS THE EDWARDS PLATEAU AND VAL VERDE COUNTY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  36  66  41  69 /  20   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  64  30  65  32  70 /  20   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     64  33  67  36  70 /  20   0   0   0   0
BURNET MUNI AIRPORT            62  30  65  38  68 /  20   0   0   0   0
DEL RIO INTL AIRPORT           68  34  69  40  75 /  -    0   0   0   0
GEORGETOWN MUNI AIRPORT        63  31  65  36  69 /  20   0   0   0   0
HONDO MUNI AIRPORT             67  28  69  34  71 /  10   0   0   0   0
SAN MARCOS MUNI AIRPORT        64  32  66  35  70 /  20   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   64  35  64  39  72 /  50  -    0   0   0
SAN ANTONIO INTL AIRPORT       65  33  67  40  70 /  20   0   0   0   0
STINSON MUNI AIRPORT           66  33  67  38  70 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/25
Hazardous weather outlook, Feb 21, 5:03 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
503 AM CST SAT FEB 21 2009

TXZ171>173-183>194-202>209-217>225-228-221115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
503 AM CST SAT FEB 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST THIS AFTERNOON
ACROSS THE EDWARDS PLATEAU...INCLUDING VAL VERDE COUNTY. A COLD
FRONT WILL BRING NORTH WINDS OF 15 TO 25 MPH THROUGHOUT MUCH OF THE
DAY. RELATIVE HUMIDITIES WILL FALL TO 20 TO 25 PERCENT ACROSS THE
EDWARDS PLATEAU AND WESTERN HILL COUNTRY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

EXTREMELY LOW RELATIVE HUMIDITIES ARE FORECAST SUNDAY ACROSS THE
ENTIRE REGION. WINDS WILL APPROACH CRITICAL FIRE WEATHER VALUES
SUNDAY AFTERNOON ACROSS THE EDWARDS PLATEAU AND VAL VERDE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:21 AM CSTWind AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 16 more11 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.